Changing a long-standing habit
By Warren R. Heymann, MD
April 16, 2016
Topical corticosteroid has no influence has no influence on inflammation or efficacy after ingenol mebutate treatment of grade I to III actinic keratosis (AK): A randomized clinical trial.
This is a randomized controlled clinical trial of patients with multiple AK and field cancerization of the face or scalp that was treated in 2 areas with ingenol mebutate (IM, Picato 0.015%) daily for 3 days. After treatment, 1 area was randomized to receive topical clobetasol propionate (0.05%) twice daily for 4 days. Assessments included local skin reaction (LSR). Clobetasol propionate application had no influence on LSR (P= .939), pain (P= .500), pruritus (P= .312), or AK cure rate (P= .991). Overall, IM cleared 86% of all AK lesions, exerting a therapeutic effect on all AK severity. The authors concluded that the application of clobetasol propionate does not alleviate IM-induced LSR after 3 days of IM treatment.
I started my dermatology residency 36 years ago and have been using field therapy throughout my entire clinical career, mostly with 5-FU. My standard practice would be to have the patient apply a mild topical steroid (such as desonide) following after the course of 5-FU was completed. I don’t know why I did this — like so much of what I learned, it was probably because that was what one of my attending physicians told me to do. Patients got better, so I never gave it a second thought. I did the same post-therapy for imiquimod and IM. I would love to see this same study done with the other modalities. I think IM is an excellent product despite the recent warnings of zoster and ocular toxicity (I have no conflict of interest). This article will change my approach on how I advise patients to care for their skin after utilizing IM. I will probably just recommend a moisturizer.
All content found on Dermatology World Insights and Inquiries, including: text, images, video, audio, or other formats, were created for informational purposes only. The content represents the opinions of the authors and should not be interpreted as the official AAD position on any topic addressed. It is not intended to be a substitute for professional medical advice, diagnosis, or treatment.